High Load; Sustiva OK?
Aug 22, 2004
My doctor refused to start me on Sustiva, because I have a history of depresssion and mental disorder. I found this response to be oppressive, and discriminatory. I Left that doctor's care, went to a public AIDS clinic, where they began to make the same grumblings about Sustiva perhaps not being appropriate for my case. BUT I quickly insisted, and they agreed to "document" that I had been forwarned of the evil psychological side-effects, and tossed the meds at me so I can take my chances. Well, I have been taking Sustiva for 8 days now (midnight dose/bedtime); admittedly, I must report twisted, noir (dark) dreams, but heck, I just wake up and shake my head, saying: "Oh that's the little pill that is saving my life..."
OK, now getting to my question: This is my first regimen, I was therapy-naive just 8 days ago. I just started on Combivir/Sustiva combo. No side effects, excepting those vivid nightmares. Upon starting therapy, my T-cells where down to 170, and my Viral Load was a whopping 650,000.
Is it true that Sustiva can become ineffective after a single viral mutation? Am I at high risk of regimen failure? Should I add another medicine to the mix?
I'm compulsive and ritualistic about taking every pill within 5 minutes of the dosage time.
Thanks, Mr. H
Response from Dr. Conway
There are many choices for the initiation of antiviral therapy in this day and age. Many are equivalent, and the key to their success is adherence. Whatever is prescribed, it will only work if it is taken as prescribed. As we do not have any regimen that is entirely free of side effects, the type of side effect that you are willing to tolerate and work with is a key to the regimen you select.
So, Combivir/Sustiva is an excellent regimen (among many others). Recent information shows good long term success, over 5 years or more. It is true that a single mutation confers high-grade resistance to Sustiva, but this only comes into play if adherence is a problem...which is not the case for you. The bad dreams may get better over time, or you might just learn to live with them. However, it should be a comfort for you to know that if you have to change away from the Sustiva, many choices are available to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Purple Spots A Sign Of AIDS?
- Is Chest Cold An Acute Symptom Of HIV?
- Risks Of Contracting HIV From Blowjob From A Prostitute
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Red Eyes After Oral Sex On A Woman What Are The Chances Of HIV
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.